Festival of Ideas and Creation

Festival of Ideas and Creation

MOVEMENTS in DANCE

The Festival of Ideas and Creation is a gathering of Artists, Arts Practitioners, Art Lovers and Thought Leaders from a variety of disciplines. The Festival is built to be a responsive space to consider creative practices. It is a space for artists and audiences to come together, to interrogate and investigate that which is pressing, new, or challenging in artistic creation communities. It is a space that will build and feed the creative imagination of all participants by presenting engaging panels, workshops, and lively guided discussion groups. The FIC enhances community connections, fosters curiosity and imagination, and strengthens connections between artistic communities and Canadian Stage.

The Festival of Ideas and Creation MOVEMENTS in DANCE will focus on contemporary conversations that prioritize artists and their practice. The 4-day series of events will offer opportunities to explore practical considerations within dance and movement. This includes resources on health and safety and workshops with leading creatives in dance to celebrate the joy, pleasure, and possibilities of our beautifully intricate bodies. 

We invite you to join us on March 17-20, 2021 to discover new ideas and make new connections at MOVEMENTS in DANCE.

Festival Leads: Tawiah Ben M'Carthy and Dedra McDermott
Curatorial Team: Seika Boye, Mel Hague,Tawiah Ben M'Carthy, Dedra McDermott, Lynanne Sparrow, Beth Wong

Event Type: Moderated Discussion 

Date & Time: Wednesday, March 17 from 7:00-8:00pm EDT

Length: 60 minutes 

Featured Guest: Santee Smith 

Moderator:
 Nova Bhattacharya   

About: Santee Smith / Tekaronhiáhkhwa/ Picking Up the Sky opens the Festival of Ideas & Creativity with greetings, gratitude and offers reflections from her over 20 years of experience in dance. Sharing her guiding inspirations, current motivations and Haudenosaunee process, the talk will be a meeting of the minds to think about our human interconnections, responsibilities and gifts, moderated by Nova Bhattacharya with conversations to follow. 

Hosted by dance Immersion

Event Type: Moderated Discussion 

Date & Time: Thursday, March 18 from 11:00am-12:30pm EDT

Length: 90 minutes 

Featured Guest: Mélanie Demers 

Moderator: Timea Wharton-Suri 

About: Multidisciplinary artist, Mélanie Demers (MAYDAY) will be discussing the artistic process during COVID – how to move forward, when to let a project “die” or fall by the wayside or when to push through and adapt. Moderated by Timea Wharton-Suri, Program Director at dance Immersion.

Event Type: Workshop 

Date & Time: Thursday, March 18 from 7:00-8:30pm EDT    

Length: 90 mins 

Featured Guest: Matthew Cuff AKA Snoopy 

Assistant: Irvin Washington 

About: Join us for a 90-minute Vogue workshop with Snoopy! This all-levels workshop will introduce participants to the culture and five elements of Voguing.

Hosted by dance Immersion

Event Type: Moderated Panel Discussion 

Date: Friday, March 19 from 2:00-3:30pm EDT

Length: 90 minutes 

Featured Guests: Dr. 'Funmi Adewole and Angélique Willkie 

Moderator: Timea Wharton-Suri 

About: This event will focus on the field of dance dramaturgy to discuss methods and curiosities about dance creation and process facilitation. Moderated by Timea Wharton-Suri, Program Director at dance Immersion, and featuring Dr. ‘Funmi Adewole and Professor Angélique Willkie, this talk will trace their histories and present practices of situating identity within the global context movement, dramaturgy, and community. 

Event Type: Moderated Discussion & Workshop 

Date & Time: Friday, March 19 from 7:00-9:00pm EDT    

Length: 120 minutes 

Featured Guest: Lee Su-Feh 

About: Lee Su-Feh will talk about the “algorithm” she has been working on for the past year: Touch Me Hold Me Let Me Go. This simple set of instructions for dancing across distances has come out of her research as a choreographer, performer, and Fitzmaurice Voicework teacher over the last 5 years; and is part of a larger, ongoing collaboration with a mask, carved by West Coast artist Bracken Hanuse Corlett. In this talk, Lee Su-Feh will discuss the role of the mask in her process as well as share examples of work and actions that have come out of the algorithm. She will also offer ways to use the algorithm.

Event Type: Small Groups discussion with participants (not to be recorded or streamed publicly) 

Date & Time: Saturday, March 20 from 1:30-3:00pm EDT  

Length: 90 Minutes 

Moderators: Aria Evans, Ming-Bo Lam, Irma Villafuerte 

Host: Tawiah Ben M’Carthy 

About: The Knowledge Cafe is a moderated conversation exercise to be hosted by Tawiah Ben M’Carthy, Artist Outreach and Development Coordinator at Canadian Stage. This guided conversation event will centre around how to evolve our practice and understanding of health and wellness within our dance and movement performance communities. Participants will be put into small groups, each group will have a facilitator/note taker and a topic/question of conversation. Each group will have 20mins to engage in the topic of conversation. At every 20-minute point, participants will move to another conversation at a different group.    

Event Type: Class/Workshop 

Date & Time: Saturday, March 20 from 6:00-8:00pm EDT   

Length: 120 minutes 

Featured Guest: Alvin Collantes 

Host: Dedra McDermott 

About: Join Us for Alvin Collantes’ event Dose of Pleasure. Dose of Pleasure is a movement meditation designed to eliminate fear and let love in through the power of groove and our passion to rave. Freedom of Expression, Compassion and Radical Inclusivity is what we strive for in the space. This space we are about to share is a sanctuary -- sacred yet bold, wild and sensitive. I share with you the essence of what feeds my passion: Gaga, Meditation, Sound Frequency, Raving & Dance floor. Come as you are and I will guide you through the journey to feed ourselves orgasmic and transcendental moments of grooving.  


Education and Accessibility sponsor of the Festival of Ideas and Creation

Canada Life

Emerging Artists Program Spsonsor

RBC Foundation

Special thanks to

dance Immersion logo

also playing at canadian stage

view all shows & events